| Model Number |
1MYM10 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Unspecified Infection (1930); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
08/19/2009
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
The initial reporter's complete address is (b)(6).Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: on (b)(6) 2005: operative report.Pre/postop diagnosis: wound dehiscence.Operation: examination under anesthesia.Exploratory laparotomy.Repair of wound dehiscence.Specimen: none.Complications: none.Findings: wound dehiscence in middle one-third of fascial incision 3-cm and left lateral one-third of fascial incision 2-cm.Serosanguinous exudate from area of dehiscence.No evidence of evisceration.Procedure: ¿the risk, benefits, and alternatives were explained to the patient and the appropriate consent was obtained.The patient was then taken to the operating room where general anesthesia was obtained without difficulty.She was the prepared and draped in a normal sterile fashion in a dorsal supine position.Examination under anesthesia was then performed, which revealed a pfannenstiel skin incision with separation of the wound in its entirety.The fascial incision was explored and the wound dehiscence was noted in the middle one-third of the fascial incision about 3-cm in length.As well, the left lateral one-third of the incision was noted to have evidence of a dehiscence approximately 2-cm.Serosanguinous exudate was noted from the area of the dehiscence, a moderate amount.No evidence of evisceration.The fascial incision was separated and an exploration of the abdomen and pelvis was carried out.No evidence of evisceration, serosanguinous fluid, moderate amount was noted in the peritoneal cavity.The surgery team was present and upon exploration of the bowel by the surgery team, there was no evidence of bowel evisceration, no evidence of bowel necrosis or induration on the bowel.The fascial incision was then closed with one pds with figure-of-eight stitches, and the subcutaneous incision was left opened.Wet to dry gauze was placed in the incision and dressing was applied.The patient tolerated the procedure well.Instrument and lap count was correct times two.The patient was sent to the recovery room in stable condition.¿ on (b)(6) 2006: operative report.Pre/postop diagnosis: intraoperative consultation of bowel injury.Operation: intraoperative consultation with exploration of abdominal cavity with evaluation of the bowel, lyses of adhesions.Intraoperative complications: negative.Postop complications: negative.Specimen: none.Procedure: ¿the patient was seen while the abdomen was opened and intraoperative consultation was obtained to evaluate the bowel.The bowel was run which did not show any injury.Some lyses of adhesions was performed during the operative procedure.Adequate hemostasis was again checked.Because there was no intraoperative injury, the case was handed back over to the attending on record, dr.(b)(6).¿ on (b)(6) 2007: operative report.Pre/postop diagnosis: incarcerated incisional hernia.Operation: repair of incarcerated hernia.Specimen hernia sac.Drains: #10 jackson-pratt drain placed.Postop condition: stable.Operative findings: omentum in the incisional hernia.Indication for procedure: the patient is a (b)(6) year-old female who presented with symptomatic incisional hernia secondary to her previous cesarean section.Procedure: ¿after obtaining informed consent from the patient, the patient was brought into the operating room and laid supine on the operating table.The patient was given general anesthesia by anesthesiologist.The patient was prepped and draped in the usual sterile fashion.After prepping and draping, the patient in the usual sterile fashion, beforehand, an nasogastric tube and foley catheter were inserted.The incision was made.A midline was made with the help of the #10 blade up to the subcutaneous tissue.Further dissection was done with the bovie.After doing blunt and sharp dissection, the hernia sac was identified.The hernia sac was entered.A lysis of adhesions was done.Omentum was found to be in the hernia sac which was incarcerated, but was viable.After lysis of adhesions, the omentum was placed back into the abdominal cavity.The hernia sac was transected and sent as specimen.The subcutaneous tissue and the skin over the fascia was mobilized and after mobilizing on all the sides of the fascial defect, a nonabsorbable gortex mesh was placed, and sutured in place to the fascia with nonabsorbable sutures.A #10 flat jackson-pratt drain was placed over the graft and was sutured into placed with nonabsorbable sutures to the skin.The subcutaneous tissue and subdermal tissue was closed in layered fashion.The skin was closed with staples.The patient was extubated on the operating room table, and was returned to the recovery room in stable condition.The patient tolerated the procedure well.¿ on (b)(6) 2007: implant record.Manufacturer: gore.Description: mesh micro 15 cm x 19 cm x 1 mm.Catolog #: 1mym10.Lot number: 04386729.Serial number: (b)(4).Site: abdomen.Exp date: 6/7/2011.Mycro mesh.The records confirm a gore® mycromesh® biomaterial (1mym10/04386729) was implanted during the procedure.[missing records: records for ¿hernia repair x4, mesh removal x3¿ noted (b)(6) 2009, were not provided.] on (b)(6) 2009: operative report.Pre/postop diagnosis: recurrent ventral incisional hernia.Operation: repair of the ventral hernia.Specimen: no specimen.Drains: two jackson-pratt drains.Condition: stable.Procedure: ¿the patient was sent to the operating room and was put supine on the operating room table.The vital signs were monitored.The patient was intubated and the belly was prepped and draped in standard surgical fashion.The pfannenstiel incision was used along the previous incision and the scar was excised.The large hernia sac was dissected free using electrocautery.The incision was taken down to the hernia sac which was separated from the surrounding subcutaneous tissue and the fascia around it.The abdomen was entered through the hernia sac peritoneum and the content was carefully reduced.Numerous adhesions were very closely lysed using a combination of sharp dissection and electrocautery and several loops of small bowel were meticulously dissected from the anterior abdominal wall and was pushed cautiously into the abdominal wall.Every effort was made not to create any enterotomies and this was confirmed by carefully running the small bowel from the ligament of treitz to the terminal ileum.Complete adhesiolysis was done.Complete and adequate hemostasis was done.The peritoneum was closed and was pushed inside the abdomen.The undersurface of the remaining fascia was repeated to ensure there was no other fascial defect.Partial component separation was performed by circumferentially ridding the skin and subcutaneous tissue from the fascia anterior to the rectus sheath.The mesh was put in an inlay fashion and was anchored in its position by using sutures to the fascial defect.The subcutaneous tissue was closed, and the wound was irrigated copiously with warm antibiotic irrigation and good hemostasis was done.Two jackson-pratt drains above and below the defect were put and was put to negative pressure and closing of the skin was carried out using staples.The patient was then extubated and the wound was dressed and the patient was sent out of the operating room in stable condition.¿ on (b)(6) 2009: implant sticker.Gore dualmesh® biomaterial.Ref catalog number: 1dlmc06.Lot batch code: 05462529.W.L.Gore & associates.The records confirm a gore® dualmesh® biomaterial (1dlmc06/05462529) was implanted during the procedure.On (b)(6) 2009: implant record.Manufacturer: gore.Description: mesk [sic] dual plus 20 cm x 30 cm x 1.5 cm.Catalog #: 1dlmcp07 [record unclear as to if this number is correct or if 1dlmc06 is correct].Lot number: 05462529.Serial number: ref (b)(4).Site: lower abdomen.Exp date: 10/8/2012.Qty: 1.On (b)(6) 2009: pathology report.Accession number: (b)(6).Clinical diagnosis and history specimens submitted: hernia sac.Diagnosis: hernia sac.Gross description: received in fixative are multiple fragments of hernia sac with attached adipose tissue and several black and blue sutures.Specimen measures together 15 x 12 x 4 cm.Fragments show hemorrhagic and trabecular linings.Representative sections are submitted in 1 block.On (b)(6) 2009: radiology - transabdominal and endovaginal studies.Some free fluid in the left lower quadrant measuring approximately 11.3 x 4.6 x 12.5 cm.Also noted in the llq is an echogenic linerar [sic] structure which may represent a post surgical device.On (b)(6) 2009: microbiology report.Source: body fluid abdominal.Stain, gram: numerous wbc¿s, moderate gram positive cocci in pairs.Moderate gram positive cocci in clusters.Culture body fluid: staphylococcus aureus.On (b)(6) 2009: operative report.Pre/postop diagnosis: infected mesh.Specimens: infected mesh, pannus.Drains: vac dressing.¿after informed consent was obtained the patient was brought into the or and geta begun.After adequate anesthesia, the abdomen was prepped and draped in standard fashion.An approximately 20 cm incision was made over her existing infraumbilical scar.The incision was carried down to the fascia with blunt dissection and electrocautery.Vessels was cauterized or clamped and tied as needed.The mesh was approached after clearance of the overlying brown fluid and fibrous tissue.The mesh itself was then incised and a significant quantity of dark brown fluid and fibrous material drained.The edges of the mesh were exposed and the prolene sutures cut.The mesh was then removed in toto [sic].The grossly contaminated edges of the surrounding tissue were then debrided.However the lining of the posterior cavity was left alone and no peritoneal structures were evident.A inverted semicircular incision was made in the infraumbilical skin superior to the initial incision.This was then carried down to the fascial layer from whence the mesh had been removed.The excise pannus was then passed off the field as a specimen.The cavity was then copiously irrigated with kanamycin solution.A sterile white vac foam was then placed at the bottom of the cavity and this was covered with black foam and the provided dressing and then connected to the appropriate suction.The abdomen was then cleaned and the anesthesia was reversed and the patient taken to the recovery room without incident.All instrument counts were correct.¿ on (b)(6) 2009: pathology report.Accession number: (b)(6).Specimens submitted: mesh, infected.Skin, pannus.Diagnosis: mesh with fibrogranulation tissue with necrotic exudate.Skin with subcutaneous tissue showing necrosis, inflammation, granulation and necrosis.Gross description: received in formalin and consists of a piece of mesh measuring 15 x 11 cm with scanty attached tan soft tissue.Representative sections submitted in one block.The specimen is received in formalin, and consists of a portion of skin with subcutaneous tissue measuring 17 x 10 x 3.5 cm, and four separate fragments of soft tissue measuring from 2.1 to 4.6 cm.Representative sections are submitted in 3 cassettes.On (b)(6) 2009: microbiology report.Source: wound fluid from under mesh.Culture wound: numerous staphylococcus aureus.On (b)(6) 2010: operative report.Pre/postop diagnosis: recurrent incisional abdominal wall hernia.Nature of operation: abdominal wall reconstruction with compartment separation technique.Specimens: excess portion of panniculus.Drains: there was two jackson-pratt drains left between the fascia and the flap.Condition: the procedure was well-tolerated.Indications: the patient has had a pfannenstiel incision originally many years ago that was the consequence of wound infection.She had two failed operative repairs using mesh.At this point, we decided to do a compartment separation technique using no foreign material in the lower abdominal wall where the hernia defect was.The hernia defect measured about 12 x about 6cm.Operative procedure: ¿we approached this horizontally.We made a horizontal incision right across the lower abdomen.It went through the skin and into the subcutaneous tissue and then developed a plane between the skin and subcutaneous tissue and the fascia.Naturally we dissected the hernia sac and excised the hernia sac and identified the defect that again was in the lower abdomen, a transverse defect.The underlying bowel was pretty free of adhesions, so we essentially put just a blue towel over the bowel to protect the integrity of the bowel from any harm while we were operating.We then made relaxing incisions in both subcostal areas.These relaxing incisions went through the anterior rectus sheath and some of the external oblique on the right side.On the left side, it just went through about halfway across the anterior rectus sheath.This gave us then enough length to primarily close the hernia defect without using any mesh.We then placed multiple #2 prolene sutures using a tom jones closure suture technique, and we reapproximated the hernia defect on the axis of the fascial wall without any tension whatsoever.After that, we placed overlay marlex mesh over both relaxing incisions, and we secured marlex mesh in the right upper quadrant, relaxing incisions using multiple #1 prolene sutures.At this point, we irrigated the whole area with 1l of antibiotic solution using 1g of vancomycin.Also, of note is that we admitted the patient three days before the operation and basically gave her three days of intravenous vancomycin and made sure that her serum levels were therapeutic before we undertook the operation.At this point, dr.(b)(6), the plastic surgery consultant, came in to then reconstruct the excess panniculus what we had as this lady is very obese.He took over that part of the operation and basically did the equivalent resecting the excess panniculus and contouring the skin and the fatty tissue layers to the anterior abdominal wall.That part was left to him, and he will dictate that.We left two #10 jackson-pratt drains right over the fascia underlying the soft tissue flaps.¿ on (b)(6) 2010: operative report.Pre/postop diagnosis: abdominal wall deformity with abdominal panniculus adiposis status post multiple recurrent incisional hernia repairs.Operation: excision abdominal panniculus with flap closure.Drains: 2 jackson-pratt drains.Complications: none.Indications: the patient is a (b)(6) year old female with a history of multiple recurrent incisional hernias with post operative course complicated by (b)(6) infection.Presently the patient is to undergo component separation closure of the abdominal hernia defect by dr.(b)(6).Pre operative plastic surgery consultation had been requested by the general surgeon dr.(b)(6) due to the marked abdominal wall deformity with abdominal panniculus adiposis in the presence of multiple past surgeries for the incisional hernia recurrences.Note the previous surgeries had been performed thru a lower abdominal curvilinear incision with presently marked scarring.The plastic surgical portion of the proposed surgical procedure was discussed in detail with the patient consisting of abdominal panniculus adiposis resection and flap closure of the wound following the component separation closure of the abdominal hernia defects by dr.(b)(6).For the plastic surgical portion of the procedure the risks, (including possible umbilicus deformity), benefits, and prognosis were discussed in detail with the patient and she consents.The patient fully understands that due to her present body habitus that further reconstructive procedures may be required for her abdominal deformity.Procedure: ¿the patient was preoperatively marked in a standing position with marking from the xiphoid to pubic symphysis and both the anterior superior iliac spines.Note the previous incisional hernia surgeries were performed thru a lower curvilinear incision.In view of the intense scaring present the present surgical incision was now marked beneath the previous incision and this was as well curvilinear in fashion extending to the anterior superior iliac spines.The patient was placed on the operating room table and after the induction of general anesthesia was then prepped and draped in the usual sterile fashion.At this time assistance was then provided to dr.(b)(6) to aid in flap elevation for exposure of the hernia defect.The proposed surgical incision was made and deepened.Hemostasis was achieved by use of the electrocautery.The incision was deepened down to the level of the muscle fascia.Any large intervening vessels were divided between claps and ligated using vicryl ties.The abdominal flap was then elevated by both sharp and blunt dissection having approached that of the umbilicus the umbilicus was then circumscribed using a sterile marking pen.With the aid of skin hook retraction the incision was then made thru the skin and the underlying dermis.With the abdominal flap dissection having been elevated to the umbilicus the abdominal flap was then divided in the midline from its inferior margin towards the level of the circumscribed umbilicus.This aided in the dissection of the umbilical stalk.The abdominal flap elevation was then carried superiorly in the midline to the level of the xiphoid process and laterally to the level of the costal margins.Note upon flap elevation the hernia sac was identified and dissected free.Of note is that the umbilical stalk was arising from the hernia sac.This portion of the procedure that is for hernia sac excision and component separation closure of the hernia defect will be dictated by dr.(b)(6) in a separate dictation.Note as a result of the umbilical stalk arising from the hernia sac excision by dr.(b)(6) this resulted in loss of the umbilicus.Following the completion of the component separation closure of the abdominal hernia defect plastic surgery, now returned into the operative field for excision of the panniculus adiposis and flap closure.At this time the raised abdominal flap was assessed.With equal traction applied bilaterally a stay suture was placed at the midline of the advanced abdominal flap to the supra pubic midline using a 2-0 nylon suture.With the midline having been ascertained redundant flap bilaterally with traction being applied was carefully outlined for resection by using a marking pen.At this time the redundant abdominal flap was then sharply excised.Bleeding points were coagulated by use of the electrocautery.Note this procedure was performed bilaterally.Stay sutures of 2-0 nylon were placed to assist in resection in the redundant abdominal flap.Resultant dog ears on the lateral aspects of the incision bilaterally were outlined for resection and excised well.As had been discussed in great detail with the patient preoperatively due to her body habitus bilateral flank deformity would still be present post operatively due to her body habitus.Assessment of the resected abdominal flap to the inferior suprapubic and inguinal revealed a good curvilinear flap approximation.Note all resected abdominal panniculus was sent to pathology.At this time the wound was irrigated to remove any residual fat particles.Meticulous hemostasis was assessed for and any bleeding point coagulated by use of the electrocautery.Two stab wound incisions were then placed in the suprapubic region and two jackson pratt drains were then threaded thru the stab wound site with drains having been placed bilaterally beneath the abdominal flap.The drains were secured at their exit site to the suprapubic skin using 2-0 nylon suture.At this time the abdominal flap was then to be inset and has been discussed with the patient preoperatively to aid in flap adherence everseal fibrin glue was then sprayed on the undersurface of the flap followed then by flap insetting.Note 10 cc of everseal had been used.To further secure the abdominal flap in place at this time sutures of 2-0 nylon were then placed from the lower edge of the abdominal flap and into the lower abdominal wall suprapubic fascia to anchor the flap securely in place.The subcutaneous tissue and deep dermis were then approximated using interrupted sutures of 2-0 and 3-0 vicryl.The skin edges were then further approximated by use of a skin staples.A sterile cover dressing was then applied.The patient tolerated the procedure well and left the operating room in good condition.¿ on (b)(6) 2010: pathology report.Accession number: (b)(6).Specimens submitted: hernia sac, incisional.Hernia sac, panniculus and skin.Diagnosis: fibroadipose tissue with focal nodular fibrosis, consistent with hernia sac.Benign skin with subcutaneous tissue.Gross description: received in fixatives is a fibroadipose tissue, red-tan.Measuring 17 x 10 x 2 cm.It has trabecular lining.Representative section- 1 block.Received unfixed are several fragments of skin with adipose tissue.Some showing striate, measuring 50 x 30 x 20 cm.Representative section -1 block.(b)(4).A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® mycromesh® biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® mycromesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ (b)(4).
Event or Problem Description
It was reported to gore that the patient underwent incisional hernia on (b)(6) 2007 whereby a gore® mycromesh® biomaterial was implanted.It was reported to gore that the patient underwent open ventral hernia repair on (b)(6) 2009 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2009, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh removal, infection, debridement, additional surgery.Additional event specific information was not provided.
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2012: (b)(6).(b)(6), do.Office note.Chief complaint: groin pain.History of present illness: persistent drainage from a lower pfannenstiel type incision.Apparently, dating back several years, had a c-section which was complicated by developing hernia.She has had numerous mesh repairs with recurrent methicillin resistant aureus infections.Last surgical intervention was in (b)(6) 2011.One month after this she developed persistent drainage, presents to office for further follow up.Exam: abdomen: low transverse incision open fistulas, drainage.Impression & recommendation: proceed with cat scan of the abdomen and pelvis.(b)(6) 2012: (b)(6) hospital and health network.Radiology-ct abdomen/pelvis.History: abdominal pain.Findings: there is evidence of recent abdominal wall surgery, with flattened mildly hyperattenuating heterogeneous density likely evolving post operative hematoma/seroma tracking along the ventral abdominal wall beneath the umbilicus, measuring 2.3 cm in maximal thickness.There is a thick rim of enhancing tissue/phlegmon just deep to the inferior abdominal wall which measures 4.3 x 2.3 cm, with a small central fluid component measuring less than 1 cm in average diameter concerning for a small abscess, no drainable collections identified.Suggestions of communicating tracts from this collection through the inferior subcutaneous abdominal wall.There is herniation of the redundant left transverse colon through defect in the left lower quadrant abdominal wall without obstruction or significant wall thickening.Bowel is not obstructed.Impression: phlegmonous change with small central fluid component/abscess deep to the inferior abdominal wall, with probable subcutaneous fistulous tract.No drainable collection.Mild hematoma/seroma tracking ventral to the inferior abdominal wall.The small abscess/phlegmonous change abuts the ventral uterus which is heterogeneous, fistulous communication through the uterus cannot be excluded.Left lower quadrant ventral abdominal wall hernia containing transverse colon, without obstruction or wall thickening.(b)(6) 2012: (b)(6).(b)(6), do.Office note.Follow up computed tomography scan results.Further recommendations and consideration regarding surgical intervention to include extensive reconstruction in consultation with plastic surgery.(b)(6) 2012: (b)(6).(b)(6), do.Office note.Presents to office to further discuss abdominal wall reconstruction.Recently seen by dr.Miles from plastics as this will certainly require intervention from both general and plastic surgery she continues to have generalized output from her superficial fistulas.Risk factors: former smoker.Year quit: 2012.Weight 244 lbs, bmi 43.38.Impression & recommendation: hernia incisional.(b)(6) 2012: (b)(6).(b)(6), do.Office note.Postoperative course has been completely unremarkable.Does have some right sided discomfort which i suspect is secondary to her hernia repair.Weight 240 lbs, bmi 42.47.Exam: healing excellent, no evidence of recurrent hernia, her abdominal wall is healing quite well.There does not appear to be any evidence of residual or recurrent fistula formation.(b)(6) 2012: (b)(6).(b)(6).Radiology-ct abdomen/pelvis.Clinical indication: abdominal pain, recent hernia repair.Findings: there has been interval repair of ventral abdominal wall hernia which was seen in the left lower quadrant on prior exam.There is a new surgical drain in the lower anterior abdominal wall which extends into the right flank.Significant amount of subcutaneous edema in the lower abdominal wall is increased since prior exam and may be related to interval surgery.A single bubble of gas is noted near midline on image 102/ series 2.This also could be related to previous surgery.No drainable fluid collection to indicate abscess is demonstrated at this time.Impression: postsurgical changes status post recent repair of ventral abdominal wall hernia.Significant amount of subcutaneous edema is noted in the lower anterior abdominal wall which may be related to recent surgery, although infection is not entirely excluded.No drainable fluid collection to indicate abscess, at this time.(b)(6) 2012: (b)(6).(b)(6), do.Office note.Follow up ct results.Having some discomfort, overall feeling quite well.Weight 240 lbs, bmi 42.67.Exam: abdominal wall looks great, no recurrence, skin completely healed.Impression & recommendations: abdominal pain.There are no fluid collections or abscess cavities.At this point no further surgical intervention warranted.(b)(6) 2013: (b)(6).(b)(6) md.Office note.Complaining of pain and bulge lower part of umbilicus for the past two months, increases in size, causing pain and discomfort with increasing activities, straining and lifting.Also complains of increasing pain in midabdomen.Weight 245 lbs, bmi 43.65.Exam: abdomen is super obese diffuse abdominal tenderness, more pronounced around the incision.There is no obvious hernia noted at this time.No evidence of visceromegaly or mass palpable.Impression & recommendations: discussed with patient that is difficult to identify small hernias on obese abdomen.Advised to undergo a ct abdomen and pelvis.(b)(6) 2013: (b)(6) physician group.(b)(6).Radiology-ct abdomen/pelvis.Findings: there is no significant change in the plaque-like soft tissue thickening/infiltration in the subcutaneous abdominal wall anterior to be rectus and mesh repair at the umbilicus, with more extensive poorly marginated soft tissue thickening/infiltration ventral to the repair in the lower abdomen/pelvis.No fluid collection identified, although areas of linear enhancement extending from the area of nonspecific soft tissue thickening to the left lower quadrant skin surface suggesting tracts.Just above the mesh there is minimal focal herniation of omentum.There is a new apparent defect in the mesh approximately at the level of the umbilicus to the left midline, but without frank herniation of fat or bowel into the defect.There is no evidence of bowel obstruction.No mesenteric adenopathy.Impression: postoperative changes status post mesh repair of the ventral bowel wall, with similar infiltration/induration anterior to the mesh repair.No frank fluid collection.No frank ventral hernia.(b)(6) 2013: (b)(6).(b)(6), md.Office note.Followup after ct abdomen and pelvis for chronic abdominal pain.Ct revealed postoperative changes on the abdominal wall with 2 small defects consistent with a small recurrent incisional hernia.Exam: abdomen; obese, soft, nondistended, surgical wound well healed.There is diffuse abdominal tenderness without focal point.No obvious hernia noted at this time.No evidence of visceromegaly or mass palpable.Impression & recommendations: abdominal pain.Discussed with patient that abdominal pain is most likely related to postop changes and i sincerely doubt that her pain is related to 2 small recurrences.Advised for weight loss program and return to office in 3 months.(b)(6) 2013: (b)(6).(b)(6), ma.Telephone encounter.Patient called and states that her incision (located left side bottom cut at c-section incision) has opened.First noticed scab and bubble (b)(6) 2013.The incision has not opened more than an inch and ¿tissue¿ is sticking out of the area.The area is not inflamed or red.Area is painful but tolerable.Patient scheduled for next week office visit.Instructed to call if increase in inflammation, redness and or fever.(b)(6) 2013: (b)(6).(b)(6), do.Office note.Presents to office after undergoing substantial abdominal wall reconstruction and taking down multiple abdominal wall fistulas nearly a year ago.States about two weeks ago she developed a small pustule in the lower left quadrant which spontaneously opened and drained.Ct does not show any fluid collections or other abnormalities.Exam: small superficial fistula left lower quadrant.Impression & recommendations: wound anterior abdomen.Probing this very small area in the left lower quadrant abdominal wall.Only has a depth of 1-2 mm.Does not track.Applied silver nitrate with hopes of closing this small superficial fistula.Return to office in a couple of weeks for repeat evaluation and possible reapplication of silver nitrate.(b)(6) 2013: (b)(6).(b)(6), md.Office note.Routine follow up.Obese with history of extensive abdominal surgery for incisional hernia with enterocutaneous fistulas and abdominal wall reconstruction approximately one year ago.Continued draining a small amount of clear drainage.Complains of left lower quadrant abdominal pain.Reviewed the ct abdomen and pelvis from 3 months ago, revealing no evidence of fluid collection, and evidence of to a [sic] small hernias from the midline.Weight 248 lbs, bmi 44.09.Exam: abdomen; obese, soft, nondistended, induration left side of abdomen around the small sinus tract, small amount of clear drainage and mild tenderness.No obvious fluctuation noted.Impression & recommendations: recurrent incisional hernia, operated multiple times.Small sinus drainage on the left side, most likely from stitch granuloma.No further intervention will be needed at this time.(b)(6) 2013: (b)(6).(b)(6), do.Office note.Presents today now about a year and half status post repair of a large anterior abdominal wall hernia with numerous suture fistulas and reconstruction.Weight 246 lbs, bmi 43.78.Exam: abdomen soft and non-tender without masses or hernias noted.Additional exam: 2 small suture granulomas not infected but irritated.(b)(6) 2013: (b)(6).(b)(6), md.Office note.Persistent drainage from left lower quadrant.Noted drainage has decreased as well as the opening.Former smoker.Reason for visit: states she has another hernia and some abdominal pain.Exam: abdomen is obese, soft, nondistended and diffusely tender without guarding or rebound.Small opening on the left side of the lower abdomen from the tummy tuck incision.Small amount of clear drainage.Impression & recommendations: foreign body granuloma skin and subcutaneous tissue.Assessed as: deteriorated.Past medical history for morbid obesity and multiple abdominal surgeries, presents with persistent stitch granuloma on the left side of the abdominal wall.No major complaints from it.(b)(6) 2013: (b)(6).(b)(6), do.Office note.Year and half status post repair of large anterior abdominal wall hernia with numerous suture fistulas and reconstruction.Exam: 2 small suture granulomas not infected but irritated.(b)(6) 2014: (b)(6).(b)(6), do, mmm, facos.Office note.Presents for clearance to return to work.About 2 years ago underwent major abdominal wall reconstruction and takedown of numerous fistulas.Overall feeling well.Social history: positive marijuana use for abdominal discomfort.Weight 236 lbs, bmi 41.97.Reason for visit: complains of pain and opening at incision site.States that every morning she wakes up and vomits because of knot in stomach.Exam: abdomen; soft, non-tender without masses, organomegaly, or hernias noted.Impression and recommendations: abdominal pain.Can return to work.My preference be that she is employed with limited lifting maximum 10-15 pounds or so.(b)(6) 2015: (b)(6).(b)(6), do.Office note.Presents to office after undergoing major abdominal wall reconstruction several years ago.States she has had several small blue sutures that she removed and she has one small and that is mildly tender that she desires to have removes.On examination these are sutures from her mesh.She reports that she quit smoking.Prolene sutures removed.No issues.Assessment/plan: stitch granuloma, initial encounter.(b)(6) 2019: (b)(6).(b)(6), md.Office note.Reason for visit: follow-up.Diagnosis: recurrent incisional hernia with complication.Morbid obesity.Chronic idiopathic constipation.Diastasis recti.History of present illness: abdominal wall hernia, as well as overlying skin with ulcer.Complicated history including about 9 hernia operations with mesh.Last hernia operation was last year at st.Luke¿s as an emergency, where a hernia of the right abdominal wall was reduced and repaired using a ventralex patch.Problem is now on the left abdominal wall.Ct shows loss of domain, as well as multiple hernias of the abdominal wall, most prominent in the left lower quadrant, with dense subcutaneous tissue.She notes a month ago she notes a month ago she pulled out ¿blue¿ stitch from the area of concern, and since it continued to drain.Went to (b)(6) in 2017 for consultation and was told to go to carolinas for an opinion.She was given keflex and bactrim, and notes her fever and malaise have improved.Minimal drainage, chronic constipation.Past medical history: asthma.Diastasis recti with loss of domain.Exam: abdominal: wide mouthed hernia, reducible with soft contents, with a breakdown of the skin noted with minimal seropurulent drainage, without overlying skin changes, minimally tender.Last year hernia repair without complications.Loss of domain with diastasis recti.Diagnosis: recurrent incisional hernia with complication.Morbid obesity.Chronic idiopathic constipation.Diastasis recti with loss of domain.Plan: presents today for consultation regarding recurrent incisional hernia, and breakdown of some of the skin overlying the hernia.I did advise her that she has complex history and a loss of domain which yields even more of a complex problem.No signs of fistulization.Improving with antibiotics, she notes.I advise her to seek attention at a larger hernia center for consultation.She notes she was seeking weight loss surgery but was always denied due to her hernias.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® mycromesh® biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® mycromesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: on (b)(6) 2011: (b)(6).(b)(6) , do.Office note.Wounds are stable; very superficial, probably 2 or 3 very small and superficial.Removed rest of the nylon sutures.Just doing local wound care to those areas.Nothing deep enough to pack.See back in a month.On (b)(6) 2012: (b)(6).(b)(6) , do.Consultation.Seeing in consultation with regard to abdominal wall hernias and wounds.Very complicated case; complicated past medical history.Abdominal wound problems began with a c-section several years ago; developed subsequent hernia and abdominal wall wound.Has had greater than ten hernia repairs since that time.At current complains of a wound of the abdominal wall and symptoms of recurrent hernia.States weight gain.Abdominal wall reveals multiple wounds with clear serous drainage, large amounts of scar on the abdominal wall.A hernia can be appreciated; at least one, possible two areas, mostly on the left side.Ct scan from february does show a recurrent left-sided abdominal wall hernia.Plan: would approach this as a combined procedure with general surgery in the sense that i would be incising the abdominal wall and elevating skin flaps.This would allow good exposure for abdominal wall reconstruction.May require component separation of the musculature unless this has been done in the past.Will then require local trunk flap reconstructions to remove all the wound areas and draining areas and fibrotic scarred areas, then binder will be placed.On (b)(6) 2012: (b)(6) health network.(b)(6) , md.Consultation.Reason: chronic methicillin-resistant staphylococcus aureus abdominal wall infections with fistulization.Developed multiple recurrent abdominal wall hernias after a cesarean section in 2006.Had been treated for recurrent methicillin-resistant staphylococcus aureus infections with numerous antibiotics.On may 1 exploratory laparotomy with lysis of effusion, excision of the large portion of the abdominal wall including previous multiple mesh repairs, excision of multiple anterior abdominal wall fistula and takedown of new finding of a utero-cutaneous fistula.Xen matrix repair of the incisional hernia.Had not been on any recent antibiotics prior to surgery.Has not had any current oozing or redness around wounds prior to surgery.Medications: vancomycin; also received levofloxacin and metronidazole perioperatively.Exam: abdominal binder was taken down.Vertical midline incision extending into the suprapubic region intersecting a horizontal sutured incision.Three suprapubic drains; exit sites showed no erythema or oozing.Surgical incisions are well approximated with minimal ecchymosis; no fluctuance or oozing with palpation.No other cutaneous lesions.Plan: short postoperative course of vancomycin; no more than 48 hours, check methicillin-resistant staphylococcus aureus screen now, consider chlorhexidine cleansing of the wound on discharge.On (b)(6) 2012: (b)(6) health network.(b)(6) , md.Discharge summary.Final diagnosis: recurrent abdominal wall hernia, abdominal wall fistula and sinus tracts, acute blood loss anemia, asthma, morbid obesity, body mass index 43.Procedures: exploratory laparotomy, lysis of adhesions, excision of abdominal wall, including previous mesh, excision of multiple abdominal wall fistula, takedown of utero-cutaneous fistula, zen matrix repair of recurrent incisional hernia, abdominal wall reconstruction with local trunk flap 05/01/12.Discharge medications: bacitracin ointment.Hospital course: admitted, underwent mentioned procedure.Postoperative course complicated by acute blood loss anemia, requiring transfusion.Has 3 drains to bulb suction which had serosanguinous output, incisions clean/dry/intact.Discharged home.Discharge instructions: empty/record drain output, not to lift anything heavier than 10 pounds.On (b)(6) 2012: (b)(6).(b)(6) , do.Office note.Postop doing well; healing very nicely.I did remove two drains; did leave one in that is still putting out a substantial amount.No skin loss or breakdown.Wearing binder.Will see in two weeks to remove some sutures and check on that drain.On (b)(6) 2012: (b)(6).(b)(6) , do.Office note.Says she was in emergency room last night and underwent a ct and was placed on levaquin but wounds look excellent.Flaps are healthy and viable.Only has one very small wound; very superficial and clean.No cellulitis or erythema.Ct scan shows normal post-surgical changes.No issues at this time.Will see back in a week.Still has one drain that is draining seromatous type fluid; will likely remove next week.On (b)(6) 2012: (b)(6).(b)(6) , do.Office note.Postop, doing well.Has two small, very superficial wounds that continue to granulate in and heal.They do not require any surgical measures at this point.See back in a month.On (b)(6) 2012: (b)(6).(b)(6) , do.Office note.Healed very nicely, having no issues at this point.I will release her from my practice.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the instructions for gore® mycromesh® biomaterial use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® mycromesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: additional health effect- clinical code.H6: updated health effect- clinical code.H6: updated investigation findings.H6: updated investigation conclusions d17: appropriate code/term not available for ¿false claim¿.H6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g04088: membrane.Previous patient code (1930) was reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.The gore® mycromesh® biomaterial device was not included in the original complaint and was reported in error including the allegations made regarding the gore® dualmesh® biomaterial device.No further investigation is required at this time.Based upon gore¿s investigation there is no available information that reasonably suggests that the gore® mycromesh® biomaterial device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Medical records: ¿ the known medical records span (b)(6), 2005 through (b)(6), 2019 and not all records received in this time span are relevant to the gore® mycromesh® biomaterial and the gore® dualmesh® biomaterial.¿ records from (b)(6), 2007 through (b)(6), 2009 were not provided.Patient information: medical history: ¿ morbid obesity (b)(6) 2005: 230 lbs., bmi 40.7 (b)(6) 2009: 276 lbs., bmi 48.9 5/21/10: 239 lbs., bmi 42.3 (b)(6) 2013: 245 lbs., bmi 43.6 (b)(6) 2014: 236 lbs., bmi 41.9 ¿ smoking (b)(6) 2012: former smoker, quit 2012.¿ (b)(6) 2005: infected abdominal wound.¿ (b)(6) 2012: history of numerous methicillin resistant staphylococcus aureus [mrsa] infections.Surgical procedures: ¿ 2003, 2005: cesarean section.¿ unknown date: tubal ligation.¿ (b)(6) 2005: exploratory laparotomy, repair of wound dehiscence.¿ (b)(6) 2005: laparoscopic cholecystectomy.¿ (b)(6) 2006: exploration of abdominal cavity with evaluation of bowel, lysis of adhesions.¿ (b)(6) 2007: repair of incarcerated hernia.Implant: gore® mycromesh® biomaterial.¿ (b)(6) 2009: repair of ventral hernia.Implant: gore® dualmesh® biomaterial.¿ (b)(6) 2009: excision of infected mesh, panniculectomy.Implant preoperative complaints: ¿ (b)(6) 2007: ¿the patient is a 27-year-old female who presented with symptomatic incisional hernia secondary to her previous cesarean section.¿ implant procedure: repair of incarcerated hernia.Implant: gore® mycromesh® biomaterial (04386729/1mym10, 15cm x 19cm).Implant date: (b)(6), 2007.¿ description of hernia being treated: ¿the hernia sac was entered.A lysis of adhesions was done.Omentum was found to be in the hernia sac which was incarcerated, but was viable.After lysis of adhesions, the omentum was placed back into the abdominal cavity.The hernia sac was transected and sent as specimen.The subcutaneous tissue and the skin over the fascia was mobilized and after mobilizing on all the sides of the fascial defect¿¿ ¿ implant size and fixation: ¿¿a nonabsorbable gortex mesh was placed, and sutured in place to the fascia with nonabsorbable sutures.A #10 flat jackson-pratt drain was placed over the graft and was sutured into placed with nonabsorbable sutures to the skin.The subcutaneous tissue and subdermal tissue was closed in layered fashion.The skin was closed with staples.¿ - no post-operative records were provided.Relevant medical information: ¿ (b)(6) 2009: perioperative services history form: [handwritten, assumed patient¿s writing] ¿c-section x2, gallstone removed, hernia repair x4, mesh removal x3¿ ¿ no records were provided for the aforementioned procedures.Implant #2 preoperative complaints: ¿ (b)(6) 2009: ¿recurrent ventral incisional hernia.¿ implant #2 procedure: repair of ventral hernia.Implant: gore® dualmesh® biomaterial (05462529/ 1dlmc06, 18cm x 24cm).Implant #2 date: (b)(6), 2009.¿ description of hernia being treated: ¿the large hernia sac was dissected free using electrocautery.The incision was taken down to the hernia sac which was separated from the surrounding subcutaneous tissue and the fascia around it.The abdomen was entered through the hernia sac peritoneum and the content was carefully reduced.Numerous adhesions were very closely lysed using a combination of sharp dissection and electrocautery and several loops of small bowel were meticulously dissected from the anterior abdominal wall and was pushed cautiously into the abdominal wall.Every effort was made not to create any enterotomies and this was confirmed by carefully running the small bowel from the ligament of treitz to the terminal ileum.Complete adhesiolysis was done.Complete and adequate hemostasis was done.The peritoneum was closed and was pushed inside the abdomen.The undersurface of the remaining fascia was repeated to ensure there was no other fascial defect.Partial component separation was performed by circumferentially ridding the skin and subcutaneous tissue from the fascia anterior to the rectus sheath.¿ ¿ implant size and fixation: ¿the mesh was put in an inlay fashion and was anchored in its position by using sutures to the fascial defect.¿ ¿ post-operative period: [one day].- pathology of hernia sac: ¿received in fixative are multiple fragments of hernia sac with attached adipose tissue and several black and blue sutures.Specimen measures together 15 x 12 x 4 cm.Fragments show hemorrhagic and trabecular linings.¿ explant #2 preoperative complaints: ¿ (b)(6) 2009: transabdominal and endovaginal study: ¿some free fluid in the left lower quadrant measuring approximately 11.3 x 4.6 x 12.5 cm.Also noted in the llq is an echogenic linerar [sic] structure which may represent a post surgical device.¿ ¿ (b)(6) 2009: body fluid culture: ¿staphylococcus aureus.¿ explant #2 procedure: excision of infected mesh, panniculectomy.Explant #2 date: (b)(6), 2009.¿ ¿an approximately 20 cm incision was made over her existing infraumbilical scar.The incision was carried down to the fascia with blunt dissection and electrocautery.Vessels was [sic] cauterized or clamped and tied as needed.The mesh was approached after clearance of the overlying brown fluid and fibrous tissue.The mesh itself was then incised and a significant quantity of dark brown fluid and fibrous material drained.The edges of the mesh were exposed and the prolene sutures cut.The mesh was then removed in toto [sic].The grossly contaminated edges of the surrounding tissue were then debrided.However the lining of the posterior cavity was left alone and no peritoneal structures were evident.A inverted semicircular incision was made in the infraumbilical skin superior to the initial incision.This was then carried down to the fascial layer from whence the mesh had been removed.The excise pannus was then passed off the field as a specimen.¿ ¿ (b)(6) 2009: pathology: ¿received in formalin and consists of a piece of mesh measuring 15 x 11 cm with scanty attached tan soft tissue.¿ ¿ (b)(6) 2009: microbiology: ¿wound fluid from under mesh.Culture wound: numerous staphylococcus aureus.¿ conclusion: gore® mycromesh® biomaterial (04386729/1mym10).It should be noted that the gore® dualmesh® biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, recurrence, ileus, increased procedure time and related harms, irritation or inflammation, infection, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, wound complications and wound dehiscence.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.